Back to Ask the Diabetes Team Ask the Diabetes Team

From Sherwood Park, Alberta, Canada:

I have always been very nervous about nighttime lows. Recently, a mother of a diabetic boy told me that I didn't need to worry so much because you cannot die from a nighttime low. I need an honest answer. Can nighttime lows cause death? I cannot ask the doctors because it's a difficult question to ask while my daughter is present.


If you need to ask important questions and are worried that our daughter might hear, bring a relative, maybe a grandparent, friend, spouse, etc. and then they can take your daughter to another room and your questions can be answered. Some diabetes teams will also have some system for phone conversations or e-mails about such topics. So, let them know and you all can figure something out.

The short answer to your question is that hypoglycemia, if it is severe enough, unfortunately, can cause death. There is no absolute blood glucose level when this happens since the blood glucose is only an approximation of the brain glucose levels at any given moment. Duration of hypoglycemia is probably important and the rate of fall of hypoglycemia may also be important. Recurrent episodes of hypoglycemia often produce an inability to have symptoms leading to something called hypoglycemia unawareness.

Night time hypoglycemia is the most worrisome because nobody else is usually around to pick up on subtle clues of hypoglycemia as would be expected during the day. Therefore, if someone does not get good warning signals or is asleep during hypoglycemia, more severe hypoglycemia can occur. We usually recommend periodic nighttime monitoring as do most other diabetologists. This is difficult to do all the time and one of the reasons for setting night time blood glucose targets somewhat higher than during the day.

Blood glucose targets, in general, are raised for anyone, especially very young children, who do not have the ability to recognize hypoglycemia so easily. Here again, please discuss this very important topic with your diabetes team so that they can give you individual advice based upon your own child.


Original posting 15 Feb 2005
Posted to Hypoglycemia and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.